SSRI and SNRI Toxicity

SSRIs (Selective Serotonin Re-uptake Inhibitors)

Introduction

SSRIs are frequently prescribed and are often taken in overdose. Generally, these agents have a good safety profile and overdoses can be managed well with supportive care.

Serotonin toxicity is possible with a large single ingestion but is more common when a combination of serotonergic agents is taken. Serotonin toxicity is potentially life threatening and is discussed separately in the Serotonin Toxicity Module (Module 2.4). 

The SSRIs available in Australia are citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine and sertraline. 

Toxicokinetics1

SSRIs are well absorbed and have a large volume of distribution, with significant protein binding. They undergo hepatic metabolism. They have long half-lives and active metabolites. They take many weeks to reach a steady state.

Risk Assessment

Symptoms in overdose are typically mild and are manifestations of serotonin excess, including nausea, vomiting and dizziness. Uncommonly serotonin toxicity can occur and should be actively looked for.

Citalopram and escitalopram are special cases as they are associated with bradycardia and QT prolongation. An ECG must be performed in all patients presenting following a citalopram or escitalopram ingestion.

Management

Supportive care is the mainstay of therapy. Management of serotonin toxicity is considered elsewhere.

 Decontamination

Given the relatively benign course of an isolated SSRI ingestion, activated charcoal is typically not indicated, except in cases of very large overdose. However, given the potential cardiotoxicity of citalopram and escitalopram, activated charcoal is recommended if the patient consents.2 

Activated Charcoal in Citalopram Overdose2

For escitalopram substitute 300mg of escitalopram for 600mg citalopram and 400mg of escitalopram for 1000mg of citalopram.

Supportive measures include nursing in a quiet environment, with attention to symptom control such as anti-emetics and benzodiazepines.

Seizures may occur with SSRI ingestion; these tend to occur early and are thought to be distinct from serotonin toxicity. They are usually brief and self-limiting but if therapy is required benzodiazepines should be used along standard lines.

Patients with an abnormal QT: HR pair (See Module 1.4) or evidence of Torsade’s de Pointe should be discussed with the toxicology team.

Disposition

Patients are suitable for discharge from a medical perspective if they are asymptomatic 6 hours following overdose. Symptoms of serotonergic excess warrant a short stay admission under the toxicology unit until settled.

Patients who have ingested citalopram or escitalopram at doses risking QT prolongation (see above) should be admitted to the SSU under the toxicology team with continuous cardiac monitoring.

SNRIs (Serotonin and Noradrenaline Re-uptake Inhibitors)

Introduction

Venlafaxine, Desvenlafaxine and Duloxetine  are examples of Serotonin and Noradrenaline Reuptake Inhibitors. Like SSRIs these are commonly prescribed modern antidepressants. However, they (venlafaxine in particular) pose a much greater risk in overdose compared to SSRIs due to a greater propensity for serotonergic excess and seizures. Given these drugs are commonly available in slow release preparations, the onset of toxicity can be delayed and overdose warrants a prolonged period of observation.

Toxicokinetics4

The oral bioavailability of venlafaxine is 42% as it undergoes significant 1stpass metabolism.  SNRIs have low protein binding and large volumes of distribution. The half-life of venlafaxine is approximately 13 hours.

Equivalent doses of desvenlafaxine are ? the dose of venlafaxine therapeutically.

Risk Assessment

In overdose SNRIs produce signs and symptoms of serotonin excess, with tachycardia, nausea, vomiting and dizziness. In addition to these more general effects SNRIs are proconvulsant in overdose. The probability of seizures increases with increasing dose5.  Co-ingestion of benzodiazepines is protective5

Dose

Risk of Seizure

1g

5% (3-8%)

5g

19% (9-35%)

10g

75% (30-96%)

Seizure Probability with increasing dose Venlafaxine5

Seizures occur less commonly with desvenlafaxine and duloxetine6.

In massive overdose of venlafaxine (>8g)7, cardiotoxicity with ventricular arrhythmia can occur, this is thought to be due to sodium channel blockade. Similarly, a Tako-Tsubo phenomenon has been reported in massive overdose which is likely to be a result of high circulating catecholamines. SNRIs do not cause QT prolongation5-6.

Management

Decontamination

SDAC and WBI have been shown to decrease the probability of seizures following SNRI overdose. Activated charcoal should be given in consenting patients with significant overdoses (>1g venlafaxine) presenting within 6 hours. 

WBI should be considered, following a dose of AC, in venlafaxine overdoses > 8g given the risk of cardiotoxicity7. Intubation and ventilation may be necessary to facilitate this in the un-cooperative patient.

Supportive Measures

Good supportive care should be the focus of management. Use titrated oral benzodiazepines to settle symptoms of serotonergic excess. Large doses may be required.  

 Disposition

Prolonged observation in this group is necessary due to the risk of delayed seizure. Most patients require admission under the Toxicology Unit in the short stay ward. 

If a patient is asymptomatic – with no serotonergic features 16 hours following ingestion they are suitable for discharge from a toxicological perspective.

Further Reading

  • Isbister, G. K., and V. V. Kumar. “Indications for Single-Dose Activated Charcoal Administration in Acute Overdose.” Curr Opin Crit Care17, no. 4 (2011): 351-7
  • Kumar V, Isbister G and Duffall S.  “The Effect of Decontamination Procedures on the Pharmacodynamics of Venlafaxine in Overdose” Br J Clin Pharm2011; 72(1) 125-132
  • Cooper J, Brown J, Cairns R and Isbister G. “Desvenlafaxine overdose and the occurrence of serotonin toxicity, seizures and cardiovascular effects.” Clin Tox2016; DOI: 10.1080/15563650.2016
  • Darracq M, Clark A, Qian L and Cantrell L.  “A retrospective review of isolated duloxetine-exposure cases.” Clin Tox2013; 51: 106-110